Minnesota, 2012

Lightning Strike in Minnesota, May 1, 2012

May 1, 2012 · NWS ARX · 1 event in 1 county or zone

Lightning hit a power substation in Rochester (Olmsted County) and caused power outages to residences and damage to the substation in the late evening hours on May 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning hit a power substation in Rochester (Olmsted County) and caused power outages to residences and damage to the substation in the late evening hours on May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 10:36 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 1, 10:36 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT TUE MAY 1 2012

.SHORT TERM...OVERNIGHT
1136 PM CDT TUE MAY 1 2012

STORMS ALONG THE INSTABILITY GRADIENT IN IOWA CONTINUE TO BE THE
DOMINANT STORMS WITH MUCH OF THE EARLIER CONVECTION IN EAST CENTRAL
MINNESOTA/WEST CENTRAL WISCONSIN WEAKENING OVER THE PAST FEW
HOURS. THE LOW LEVEL JET HAS STRENGTHENED AS WELL WHICH HAS LED TO
SOME ISOLATED TO SCATTERED CONVECTION DEVELOPING AHEAD OF THE LINE
OF STORMS THAT EXTENDS FROM SOUTH CENTRAL MINNESOTA INTO NORTH
CENTRAL IOWA. SOME WEAK INSTABILITY OF 500-1000 J/KG OF MUCAPE
CONTINUES TO FEED INTO THE LINE OF STORMS IN NORTH CENTRAL
IOWA...THOUGH THE 02.03Z RUC SHOWS THIS INSTABILITY DECREASING TO
THE EAST OVERNIGHT. CURRENT THINKING IS THAT THE LINE OF STORMS
WILL CONTINUE TO PROPAGATE EAST-SOUTHEAST ALONG THE NOSE OF THE
LOW LEVEL JET OVERNIGHT AND GRADUALLY WEAKEN. THUS...SOME GUSTY
WINDS AND HEAVY RAIN STILL CAN NOT BE RULED OUT ALONG WITH SOME
SMALL HAIL IN ANY ISOLATED STORMS OUT AHEAD OF THE LINE
OVERNIGHT. IF WINDS LIGHTEN UP BEHIND THE RAIN/STORMS...THEN SOME
FOG WILL BE POSSIBLE ACROSS THE REGION TOWARD DAYBREAK TOMORROW
MORNING.

.LONG TERM...SATURDAY THROUGH TUESDAY
255 PM CDT TUE MAY 1 2012

BROAD UPPER LEVEL RIDGING SLATED INTO EARLY NEXT WEEK...VIA THE
LATEST GFS AND ECMWF. BOTH STILL FAVOR BRINGING BITS OF UPPER LEVEL
ENERGY THROUGH THE RIDGE SAT/SUN...WITH SUN/SUN NIGHT HAVING THE
MOST AGREEMENT FOR PCPN CHANCES. SOLUTIONS START TO DIVERGE AS WE
WORK INTO MID WEEK. WILL GO WITH CONSENSUS. TEMPERATURES SHOULD
RETURN TO MORE SEASONABLE...EVEN A BIT BELOW NORMAL READINGS.

&&

.AVIATION...THROUGH 06Z THURSDAY
1136 PM CDT TUE MAY 1 2012

BUSY 24 HOUR PERIOD AT THE TAF SITES WITH STORMS MOVING IN OVER
THE NEXT FEW HOURS. GUSTY WINDS AND HEAVY RAINFALL WILL BE THE
MAIN THREATS AS THE STORMS MOVE IN OVERNIGHT. AHEAD OF THEM...A
1KFT TO 2KFT STRATUS DECK HAS MOVED IN ACROSS THE REGION AND WILL
LIKELY STAY IN PLACE OVERNIGHT. SOME ADDITIONAL FOG COULD DEVELOP
AFTER THE RAIN MOVES THROUGH IF WINDS WEAKEN BEFORE DAYBREAK.

GOING INTO THIS AFTERNOON...MORE THUNDERSTORMS WILL LIKELY DEVELOP
WITH MORE HEAVY RAIN...STRONG WINDS AND HAIL POSSIBLE. AS A COLD
FRONT MOVES THROUGH IN THE EVENING...THE RAIN AND THUNDER SHOULD
COME TO AN END.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
255 PM CDT TUE MAY 1 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM....RIECK
AVIATION...HALBACH
Hazardous weather outlook, May 1, 8:56 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT TUE MAY 1 2012

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-021200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
956 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE DEVELOPED FROM SOUTHWESTERN MINNESOTA INTO
NORTHWESTERN IOWA AND WILL MOVE INTO THE AREA OVERNIGHT. THE MAIN
CLUSTER OF SEVERE STORMS IS IN NORTHWEST IOWA WHICH COULD END UP
GOING THROUGH NORTHEAST IOWA. THE MAIN THREATS WITH THESE STORMS ARE
DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING AND
AGAIN ON THURSDAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS LOOK TO BE DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINFALL. HOWEVER...CONDITIONS MAY BECOME FAVORABLE
FOR ISOLATED TORNADOES WEDNESDAY AFTERNOON AND EVENING.

FROM FRIDAY THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF
SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AS WELL AS WEDNESDAY
AND THURSDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-021200-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
956 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND CENTRAL WISCONSIN.

.DAY ONE..OVERNIGHT

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST WISCONSIN INTO
CENTRAL MINNESOTA...BUT WILL CONTINUE TO WEAKEN AS THEY MOVE EAST
OVERNIGHT. A FEW GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER LOOKS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING AND
AGAIN ON THURSDAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS LOOK TO BE DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINFALL. HOWEVER...CONDITIONS MAY BECOME FAVORABLE
FOR ISOLATED TORNADOES WEDNESDAY AFTERNOON AND EVENING.

FROM FRIDAY THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF
SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND THURSDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING/WETENKAMP/HALBACH

In the hours before

Special weather statement, May 1, 10:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 PM CDT TUE MAY 1 2012

IAZ008-009-018-019-MNZ079-086-087-094-095-020630-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
1128 PM CDT TUE MAY 1 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...DODGE...
FILLMORE...FLOYD...HOWARD...MITCHELL...MOWER...OLMSTED AND WABASHA
COUNTIES...

AT 1125 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS FROM SOUTH CENTRAL MINNESOTA AND NORTHERN IOWA ALONG
THE I-35 CORRIDOR...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE
THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLAREMONT...WEST CONCORD...DODGE CENTER...AUSTIN...MANTORVILLE AND
KASSON.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

ZT

The radar

The La Crosse radar (KARX), 95 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Olmsted

When
May 1, 11:45 PM CST
Where
Olmsted County, 0.42 mi NW of Marion
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.954, -92.356

Lightning hit a power substation in Rochester causing power outages and damage to the substation. About 1,800 residences and businesses in the Eyota, Marion, Pleasant Grove, Stewartville and south Rochesters areas lost power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377574.